Q:

What is the relationship between Lamictal and weight gain?

A:

Quick Answer

One of the side effects of Lamictal is rapid weight gain or a weight loss, according to RxList. Patients need to call a doctor when serious side effects, such as rapid weight gain, occur. Weight loss occurs in less than 5 percent of epilepsy patients treated with Lamictal in the monotherapy stage of the disorder.

Continue Reading

Full Answer

Lamictal is one of several medications used to treat bipolar disorder. The Mayo Clinic explains some mood stabilizers cause weight gain in patients when metabolic changes occur in the body. Whether or not weight gain is a side effect of Lamictal depends on how each individual responds to treatment. If weight gain occurs, patients need to consult with a doctor to discuss strategies for managing weight changes. Healthy eating and physical activity are two ways to manage this particular side effect.

Long-term studies with Lamictal show weight gain is not an issue. About.com's Health section explains this differs from original clinical trials of the drug. Initially, 5 percent of adult epilepsy patients lost weight, and between 1 and 5 percent of bipolar patients gained weight. Weight changes were not significant as compared to the placebo group. Another study found Lamictal decreases body mass index in patients.

Lamictal is an anticonvulsant also known as lamotrigine. RxList reveals the drug treats seizures and has numerous side effects.

Learn more about Fitness & Exercise

Related Questions

Explore